Hail, Chautauqua
- When
- May 23, 2:30 PM EST
- Where
- Chautauqua County, Ellington
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.217, -79.100
Thunderstorms developed along a stationary front lying east-west across the southern tier. The thunderstorms produced hail up to one inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms developed along a stationary front lying east-west across the southern tier. The thunderstorms produced hail up to one inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 23, 1:32 PM EST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 232 PM EDT SUN MAY 23 2004 STILL A VOLATILE SITUATION ACROSS MOST OF THE FORECAST AREA WITH A WARM FRONTAL BOUNDARY NOW RUNNING FROM NEAR BUFFALO TO SYRACUSE. NOTICEABLE TEMPERATURE DIFFERENCES ON EITHER SIDE OF THE FRONT WITH UPPER 50S ALONG THE LAKE ONTARIO SHORE TO AS HIGH AS 80 IN THE SUNNIER AREA SOUTH OF BUFFALO. WE EXPECT SHOWERS AND THUNDERSTORMS ALONG AND WITHIN 50 MILES OF THIS BOUNDARY TO INCREASE IN AREA COVERAGE LATE THIS AFTERNOON INTO TONIGHT. JET DYNAMICS BECOME VERY FAVORABLE OVERNIGHT. GFS SHOWS OUR REGION IN THE RIGHT ENTRANCE REGION OF A 110 KNOT JET OVER THE LOWER SAINT LAWRENCE VALLEY OVERNIGHT COUPLED WITH THE LEFT EXIT REGION OF AN 80 KNOT JET OVER THE OHIO VALLEY. WE WILL WILL STICK WITH CATEGORICAL POPS TONIGHT WITH THE MENTION OF HEAVY RAIN AT TIMES. CONSIDERING THE SITUATION WE WILL EXPAND THE FLASH FLOOD WATCH FURTHER NORTH. IT WILL NOW INCLUDE ALL COUNTIES AS FAR EAST AS WAYNE. MODEL DIFFERENCES REMAIN SMALL AS FAR AS THE SURFACE PATTERN GOES ALTHOUGH THE GFS PUSHES THE WARM FRONT A LITTLE FURTHER TO THE NORTH TONIGHT AND MONDAY MORNING. THE JET DYNAMICS ARE MUCH WEAKER MONDAY BUT A SHORT WAVE IS FORECAST TO MOVE THROUGH WITH CAPES QUITE IMPRESSIVE IN THE 1500 TO 2500 RANGE. WE EXPECT THE ACTIVITY TO BE MORE SCATTERED IN NATURE THOUGH SO WILL GO WITH 40 POPS. MONDAY NIGHT AND EARLY TUESDAY WILL LIKELY BE THE QUIETEST PERIOD AS THE SHORT WAVE MOVES EAST. ANOTHER SHORT WAVE APPROACHES FROM THE WEST TUESDAY AFTERNOON. WILL HAVE TO KEEP WITH CHANCE POPS THROUGH WEDNESDAY NIGHT. EXTENDED LOOKS A LITTLE MORE PROMISING. WONT MENTION ANY PRECIPITATION FOR THURSDAY OR FRIDAY AT THIS TIME ALTHOUGH EVEN THEN IT CANT BE RULED OUT. AVIATION DISCUSSION... CIGS EXPECTED TO BE QUITE VARIABLE ACROSS THE REGION AS SURFACE FRONT WILL LINGER AND OSCILLATE NORTH AND SOUTH ACROSS THE AREA DURING THE NEXT 24 TO 36 HOURS. CONDS GENERALLY EXPECTED TO REMAIN MVFR THROUGHOUT THE PERIOD...BUT MAY BE LIFR UNDER LOW CLOUDS JUST NORTH OF THE FRONT. LIFR CONDITIONS ALSO POSSIBLE IN THUNDERSTORMS AS A SERIES OF CONVECTIVE CLUSTERS MOVE FROM WEST TO EAST TODAY AND TONIGHT. AREA REMAINS IN SLIGHT RISK AREA FOR SEVERE TSTMS AND ISOLATED WIND GUSTS OF 30-40KTS ARE POSSIBLE WITH THE TSTMS LATE THIS AFTERNOON/EARLY TONIGHT. .BUF...FLOOD WATCH TONIGHT NYZ001>004-010>014-019>021-085. PUBLIC...SAGE AVIATION...WCH
HAZARDOUS WEATHER OUTLOOK CORRECTION NATIONAL WEATHER SERVICE BUFFALO NY 450 AM EDT SUN MAY 23 2004 NYZ001>008-010-011-231041- GENESEE-JEFFERSON-LEWIS-MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE- ORLEANS-OSWEGO-WAYNE- 450 AM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT. THE GREATEST THREAT IS DAMAGING WINDS BUT LARGE HAIL IS ALSO POSSIBLE. HEAVY RAIN IN THE THUNDERSTORMS COULD CAUSE ROAD AND POOR DRAINAGE FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... .SPOTTER ACTIVATION MAY BE REQUIRED. NYZ012>014-019>021-085-231046- ALLEGANY-CATTARAUGUS-CHAUTAUQUA-LIVINGSTON-ONTARIO-SOUTHERN ERIE- WYOMING- 450 AM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT. THE GREATEST THREAT IS STRONG DAMAGING WINDS BUT LARGE HAIL IS ALSO POSSIBLE. A FLOOD WATCH IS IN EFFECT FOR TODAY AND TONIGHT. HEAVY RAINS THE PAST COUPLE OF DAYS ALONG WITH THE THREAT OF MORE HEAVY RAIN THROUGH TONIGHT COULD CAUSE ROAD AND POOR DRAINAGE FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... .SPOTTER ACTIVATION MAY BE REQUIRED. JJP
The Buffalo radar (KBUF), 87 km away, was scanning. The volume nearest the first event began at 19:27 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401378, 5401379.